Alert archive / Montana / Tornado Warnings in 2018
Tornado Warning 2, NWS Glasgow, MT
NWS Glasgow, MT issued this tornado warning at Jul 9, 2018, 7:24 PM MDT for Sheridan County, Montana. It was in force for 51 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 9, 2018, 7:24 PM MDT (01:24 UTC)
- Expired
- Jul 9, 2018, 8:15 PM MDT
- In force
- 51 min
- Issued by
- NWS Glasgow, MT
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.75 in
County Sheridan County, MT
The radar
The Glasgow radar (KGGW), 179 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 7:40 PM MDT | HAIL 1.5 | Coalridge, MT | |
| Jul 9, 7:53 PM MDT | TSTM WND GST 67 | Dagmar 7wsw, MT | NDAWN AGRIMET STATION. |
| Jul 9, 7:57 PM MDT | TSTM WND GST 86 | Dagmar 7wsw, MT | CORRECTS PREVIOUS TSTM WND GST REPORT FROM DAGMAR 7WSW. NDAWN MESONET STATION 7WSW DAGMAR. |
| Jul 9, 8:02 PM MDT | TSTM WND GST 86 | Dagmar 7wsw, MT | NDAWN MESONET STATION 7WSW DAGMAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 9, 6:01 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 1.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1794 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 2264 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.2
The text
As transmitted.
484
WFUS55 KGGW 100124
TORGGW
MTC091-100215-
/O.NEW.KGGW.TO.W.0002.180710T0124Z-180710T0215Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Glasgow MT
724 PM MDT MON JUL 9 2018
The National Weather Service in Glasgow has issued a
* Tornado Warning for...
East central Sheridan County in northeastern Montana...
* Until 815 PM MDT.
* At 724 PM MDT, a severe thunderstorm capable of producing a tornado
was located 13 miles east of Plentywood, moving southeast at 40
mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
east central Sheridan County, including the following locations...
Dagmar and Coalridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4876 10454 4885 10444 4875 10405 4841 10405
TIME...MOT...LOC 0124Z 303DEG 35KT 4872 10427
TORNADO...RADAR INDICATED
HAIL...1.75IN
$$
MickelsonWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this tornado warning went out at Jul 9, 2:33 PM MDT, 4 hours 51 minutes earlier.
Area forecast discussion, Jul 9, 2:33 PM MDT, 4 hours 51 minutes before
Area Forecast Discussion National Weather Service Glasgow MT 233 PM MDT Mon Jul 9 2018 .DISCUSSION... A strong upper-level ridge of high pressure air occupies much of the west. The ridge axis will run over NE MT tonight. A storm system off the Pac-NW coast will ride over the ridge tonight, affecting our area Tuesday with strong storms. Today and evening, there is a warm front over the area with good lapse rates and cape in place. Thunderstorms are expected to develop along this boundary, much of it in Saskatchewan. The areas of greatest concern for strong storms is our northeast corner. The model sounding shows vertical shear, and southeast surface flow to keep the humidity higher in eastern zones. Tuesday, our area has again been highlighted for Severe Thunderstorms, this time Slight Risk. Again the strongest storms may run east, north of the border, but produce storms mainly across our northern zones, beginning in the late afternoon and evening. Again, lapse rates and cape indicate a very unstable environment. However in this case, the storm system brings a cold front to set off storms. Besides the storms, Tuesday is expected to be another hot day, with highs around 100 again in some locations. With temperatures again expected to rise into the high 90s and possibly triple digits, heat risk again becomes an issue. Issued a Heat Advisory for portions of the area. Also, with the expected wind and dry conditions in Northern Valley & Phillips Counties, fire wx has become a concern, especially based on the Drought Monitor indicating Slight Drought conditions for those areas. Templer Previous Discussion for Wednesday and Beyond: Temperatures cool about 15 degrees behind the front on Wednesday as the upper trof moves through central Canada. Westerly flow will keep the region dry, as temperatures slowly rebound. By the end of the week, the next trof will drop into western Canada. Cold front passage expected Friday night with thunderstorms delayed until Saturday night, but confidence is not high. Ebert && .AVIATION... Mainly VFR conditions expected over the next 24 hours. A warm front could produce isolated thunderstorms that could impact the TAF sites intermittently this afternoon, and tonight. Some storms may become severe. Tuesday, after a hot day, a cold front pushes through the area to produce thunderstorms, some possibly severe, and strong wind. Wind: east-southeast 10-20G30kt, becoming 10kt or less after midnight. Wind will shift to the NW behind the cold front Tuesday evening && .GLASGOW WATCHES/WARNINGS/ADVISORIES... Heat Advisory from noon to 8 PM MDT Tuesday for Central and Southeast Phillips...Central and Southern Valley...Garfield... McCone...Southwest Phillips...Western Roosevelt. && weather.gov/glasgow
In the hours before
Local storm report, Jul 9, 7:21 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
721 PM MDT MON JUL 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0711 PM HAIL PLENTYWOOD 48.76N 104.54W
07/09/2018 M1.00 INCH SHERIDAN MT TRAINED SPOTTER
SPOTTERS REPORTING HAIL UP TO 1" IN
DIAMETER.
&&Local storm report, Jul 9, 7:22 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
722 PM MDT MON JUL 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0711 PM TSTM WND DMG PLENTYWOOD 48.77N 104.55W
07/09/2018 SHERIDAN MT CO-OP OBSERVER
LARGE TREE BRANCHES AND TREES ARE DOWN IN
THE TOWN OF PLENTYWOOD.
&&The office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 6:06 PM MDT | Severe Thunderstorm Warning | GGW | Sheridan | 54 min |
| Jul 9, 6:50 PM MDT | Tornado Warning | GGW | Sheridan | 40 min |
| Jul 9, 6:56 PM MDT | Severe Thunderstorm Warning | GGW | Sheridan | 64 min |
| Jul 9, 7:57 PM MDT | Tornado Warning | GGW | Sheridan | 26 min |
| Jul 9, 8:08 PM MDT | Severe Thunderstorm Warning | GGW | Daniels | 67 min |
| Jul 9, 8:19 PM MDT | Severe Thunderstorm Warning | GGW | Sheridan | 56 min |
| Jul 9, 8:52 PM MDT | Severe Thunderstorm Warning | GGW | Daniels, Roosevelt, Sheridan | 53 min |
| Jul 9, 8:59 PM MDT | Severe Thunderstorm Warning | GGW | Roosevelt, Sheridan | 46 min |
| Jul 9, 9:11 PM MDT | Severe Thunderstorm Warning | GGW | Sheridan | 20 min |
| Jul 9, 9:16 PM MDT | Severe Thunderstorm Warning | GGW | Daniels, Roosevelt | 59 min |
| Jul 9, 9:33 PM MDT | Severe Thunderstorm Warning | GGW | Roosevelt, Sheridan | 27 min |
| Jul 9, 9:43 PM MDT | Severe Thunderstorm Warning | GGW | Daniels, Roosevelt, Sheridan | 14 min |
| Jul 9, 10:03 PM MDT | Severe Thunderstorm Warning | GGW | Richland, Roosevelt | 57 min |
| Jul 9, 10:07 PM MDT | Severe Thunderstorm Warning | GGW | Roosevelt, Sheridan | 23 min |
| Jul 9, 10:18 PM MDT | Severe Thunderstorm Warning | GGW | Roosevelt, Sheridan | 42 min |
| Jul 9, 10:54 PM MDT | Severe Thunderstorm Warning | GGW | Richland, Roosevelt, Sheridan | 51 min |
| Jul 10, 4:05 PM MDT | Special Weather Statement | GGW | Phillips | 40 min |
| Jul 10, 4:46 PM MDT | Severe Thunderstorm Warning | GGW | Phillips | 59 min |
| Jul 10, 4:54 PM MDT | Severe Thunderstorm Warning | GGW | Petroleum, Phillips | 66 min |
| Jul 10, 4:57 PM MDT | Severe Thunderstorm Warning | GGW | Phillips, Valley | 63 min |
| Jul 10, 5:34 PM MDT | Severe Thunderstorm Warning | GGW | Phillips, Valley | 56 min |
| Jul 10, 5:48 PM MDT | Severe Thunderstorm Warning | GGW | Daniels, Phillips, Valley | 27 min |
| Jul 10, 5:54 PM MDT | Severe Thunderstorm Warning | GGW | Garfield, Phillips, Valley | 66 min |
Nearby
Tornado Warnings in Montana, 2018Every tornado warning in 2018Tornadoes in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.